Alert archive / Massachusetts / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

August 3, 2017Franklin County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 3, 2017, 8:36 PM EDT for Franklin County, Massachusetts. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 8:36 PM EDT (00:36 UTC)
Expired
Aug 3, 2017, 9:00 PM EDT
In force
24 min
Issued by
NWS Boston/Norton, MA

County Franklin County, MA

The radar

The Albany radar (KENX), 127 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS81 KBOX 040036
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
836 PM EDT THU AUG 3 2017
 
MAZ003-040100-
Eastern Franklin MA-
836 PM EDT THU AUG 3 2017

...Strong Thunderstorms Developing in north central Franklin
County...

At 835 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gill, or near Greenfield, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Greenfield, Montague, Northfield, Bernardston, Erving and Gill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4260 7257 4266 7257 4271 7245 4262 7241
TIME...MOT...LOC 0035Z 246DEG 15KT 4265 7252 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 8:16 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 3, 8:16 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
816 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Scattered showers and thunderstorms over N/W MA and CT this
afternoon, a more quiet Friday. Low clouds and fog in between
during the overnight into early morning hours into Saturday
prior to a cold front bringing the next best chance of showers
and thunderstorms. The heat and humidity will break Saturday
night and Sunday as the cold front pushes offshore. Expect a
beautiful day on Sunday with low humidity and mild temperatures.
Another threat for showers and thunderstorms moves in late
Monday into Tuesday. Dry and mild conditions should return
during the middle and latter portions of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

8 PM Update...

Been working on small but very potent, slow moving thunderstorm
in NW Mass. Report of over 2 inches of rain reported in the
Heath area, plus several reports of heavy rain in Rowe. Issued
flash flood warning and flood advisory for that area for the
next hour or so. Appears the cluster of showers/thunderstorms is
slowly moving E-NE, with heavy rain heading toward Colrain and
Leyden. This cluster should slowly weaken as the sun sets.

Dry conditions across the remainder of the region. Low clouds
and fog have moved into Nantucket since 7 PM, likely from fog
bank over the ocean to the S and SE. Will monitor fog bank to
see if it makes closer to KMVY and Cape Cod.

Remainder of forecast in pretty good shape, but have updated
near term to bring current.

Previous Discussion...

With convection weakening, some scattered to mid to high deck
clouds lingering, winds become light. Expecting widespread low
clouds to redevelop along with patchy dense fog subsequent of
nocturnal cooling in an environment of high dewpoint air as the
boundary layer decouples, moisture pooling beneath the
inversion. NCAR ensembles signal highest probability of lowest
visibility across SE interior of S New England and within the CT
River Valley, however the SREF focus is slightly more S/W
encompassing the CT River Valley as well. A blend of the two
nearly rehashing the fog observed earlier Thursday morn.
Attendant mid-level energy through the cyclonic flow tightening
ahead of a sharp, deepening trough across the Great Lakes
Region, some of the forecast guidance suggests some light shower
/ drizzle activity over W New England given a weak measure of
ascent. This may complicate matters should a cloud deck emerge
that would limit radiational cooling. Will continue with slight
chance PoP wording mainly W of a N-S line through Worcester
County MA but feel these PoPs are mainly a consequence of ascent
on the moist, decoupled boundary layer with drizzle outcomes.
Will keep with shower- wording. Lows in the 60s, remaining
sultry.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday...

Overall a quiet day. Several things to consider: 1.) continued mid
to upper level height rises across the region out ahead of a sharp
trough axis sweeping through the Great Lakes, 2.) marginal lapse
rates, hardly steep, 3.) low clouds and fog likely to linger longer
during the morning hours, and 4.) potentially in wake of overnight
into morning lead mid-level shortwave energy that S New England is
within a region of prevailing subsidence, or rather void of any
ascent. Leaning that low clouds and patchy dense fog limit
differential heating to destabilize the boundary layer and initiate
convection. Forecast model consensus of little activity, if any.
Enhanced S flow parent with tightening baroclinicity out ahead of
the digging trough from the W. Looking at wind gusts up around 20
mph, more likely as low clouds erode as daytime heating proceeds.
Highs around the low to mid 80s with sultry air as dewpoints around
the mid 60s continue.

Friday night...

Potential soupy night as rain ahead of a cold front encroaches from
the W. Moisture surging in with enhanced S flow ahead of sharp
troughing and attendant surface cold front sweeping in from the W.
Remnant convection out along and ahead, reaching W New England by
morning but dissipating given the nocturnal period and lack of
instability associated with differential heating. A mix of light
rain and drizzle considering cyclonic flow, falling heights,
increasing ascent. Will hint at likely PoPs into N/W MA and CT by
morning with a low risk of thunderstorms.

Otherwise low clouds and patchy dense fog filling back in as once
again the boundary layer decouples and moisture pools beneath the
inversion, higher confidence to the E with more clear conditions
and nocturnal cooling proceeding towards high dewpoints around the
mid 60s. SREF probability have a higher probability of low clouds
with slightly lesser signals of dense fog.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...

* Warm and humid with scattered showers/thunderstorms Saturday
* High pressure brings dry and mild conditions Saturday night into
  Monday
* Low pressure passes across the region late Monday into Tuesday
  with the threat for showers/thunderstorms
* Looking dry and mild Wednesday-Thursday

Overview...

12Z model guidance and ensembles continue to signal broad
troughing across the eastern half of the lower 48, while high
amplitude ridging remains along the Pacific coast and a cutoff
H5 low spins across the Gulf of Alaska through a good portion of
this period. Noting weak short waves moving across southern
Canada into portions of the northern tier states in the fast,
broad flow. However, most of the energy with these short waves
remains mainly N of the region for most of the period. The best
mid level energy with the passing front during Sat remains
between the Great Lakes and Hudson Bay, though will see a quick
shot of showers/thunderstorms as it passes. This front stalls
south of the region early next week as the overall steering flow
flattens out across the mid Atlantic region. Another low moves
along this front, which could bring another shot of
precipitation and convection around the Monday night-Tuesday
timeframe. As high pressure remains over the western Atlantic,
models and ensembles trying to signal some blocking toward
Wednesday and next Thursday, with a possible H5 cutoff
developing around south central Canada. This may allow some mid
level H5 height rises for more dry and mild conditions at the
mid to late week timeframe.

Details...

Saturday...H5 short wave moves across southern Quebec, with
trailing energy near/ahead of surface cold front. Front should
push offshore Sat evening with improving conditions. Noting H85
temps drop back to +8C to +11C by 12Z Sun, rather cool for late
summer. Dewpts will also fall back Sat night, down to the 50-55
degree range late at night away from the immediate coast. Expect
highs in the mid 70s to around 80, running close to seasonal
normals, but overnight lows fall back to the mid 50s to around
60, except 60-65 at the coast.

Sunday and Sunday night...Expect mainly sunny skies and dry
conditions. Dewpts will be mainly in the 50s, but could drop to the
upper 40s across the higher inland terrain. With H85 temps remaining
in the +9C to +11C range, rather cool pool overhead. Highs will
mainly be from 75 to 80, except may only reach the lower 70s across
the higher terrain of central Mass and the E slopes of the
Berkshires.

Clouds look to increase Sun night. Leading edge of a few showers may
reach into central and western areas after midnight ahead of next
system.

Monday-Tuesday...Low pressure out of the Ohio valley/south
central Great Lakes will push E along stationary from across the
mid Atlantic coast, which should pass across the region around
Tuesday morning though still some question on timing and track.
Question this period will be the amount of instability that may
be associated with this system, on the N side of the front. May
see some marginal instability, so kept mention for chance of
thunderstorms mainly Mon and Mon night, but at this point looks
like the best chance will be for showers which could linger into
part of Tuesday.

Wednesday-Thursday...At this point, models in pretty good
agreement in bringing large high pres across the region. Should
see temps running close to or a bit below seasonal levels.
Average confidence.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...

Overnight...Moderate confidence.
SCT SHRA/TSRA dissipate through 02Z. VFR initially again but
expect IFR-LIFR CIGs and VSBYs to develop, more widespread over
southern terminals early Friday morning. Highest confidence
within the CT Valley and other normally susceptible valley
locations, plus Cape Cod and the islands depending how close the
fog bank offshore reaches. Light S winds. Low risk of -SHRA/-DZ
over W terminals towards morning.

Friday...Moderate confidence.
Slowly improving conditions to VFR towards midday. The -SHRA/-DZ
threat, if any to the W, concluding as IFR-LIFR lifts. Thereafter
a mainly dry day with SCT low-end VFR CIGs 4-5 kft agl with breezy
S winds again, 10-15 kts, gusts up to 20 kts, strongest along S-
coastal terminals.

Friday Night...Moderate confidence.
Dropping down to IFR-LIFR once again with respect to CIGs and
VSBYs with continued breezy S winds. -RA moving into W terminals
towards morning. Low risk TSRA.

KBOS Terminal...Moderate confidence.
Holding SHRA/TSRA W of the terminal. VFR. MVFR-IFR potential
forecast into early morning Friday however can not rule out that
the terminal remains VFR.

KBDL Terminal...Moderate confidence.
Expect SHRA/TSRA will remain just N/W of the terminal, however
will continue the VCTS as a precaution. Expecting the return of
IFR-LIFR overnight, a potential repeat of Wednesday night into
Thursday morning. Impacts to the Friday AM push.

Outlook /Saturday through Tuesday/...

Saturday...Moderate confidence.
Areas of MVFR-IFR conditions in low clouds, fog and scattered
SHRA/TSRA. CIGS should lift to VFR from W-E during the afternoon
but may may linger along E coastal Mass through 00Z Sun. MVFR-
IFR VSBYS should also improve from W-E. S-SE wind 10-15 kt early
will shift to W as cold front passes. Precip lingers through
the day, though will taper off across western areas during the
afternoon.

Saturday night...Moderate to high confidence.
Leftover MVFR VSBYS in scattered showers/TSRA Sat evening
across central and E areas should improve to VFR by around 04Z-
05Z as front moves offshore.

Sunday...High confidence.
VFR conditions with dry weather. W-NW winds 10-15 kt may gust
to 20 kt during the afternoon along the immediate coast Sun
afternoon.

Sunday night through Tuesday...Moderate confidence.
VFR and dry to start through midnight Sunday night, then lower
to MVFR-low end VFR in chance of showers/TSRA late Sunday night
through Tue morning then should improve. Areas of MVFR-IFR VSBYS
in fog as well.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...High confidence.

Breezy S winds 10 to 15 kts, with gusts up to 20 kts
throughout, to which the greatest risk is during the daytime
hours with boundary layer mixing, pushing seas up to 4 feet and
up to 2 feet within inner harbors and sounds. This can be
particularly hazardous for small boaters. With evening and
overnight periods, anticipate low clouds and dense fog to
develop, especially with areas where winds become light, more
notably along the near shore waters. Could potentially see some
showers move into the S waters towards Saturday morning, though
a low risk.

Outlook /Saturday through Tuesday/...

Moderate to high forecast confidence through the period.

Saturday...
S-SE winds during Saturday, then shift to W with gusts up to 20
kt from W-E Saturday night. Reduced visibility in
showers/scattered thunderstorms and patchy fog, though will
likely improve from W-E late Sat night. Seas 3 ft or less.

Sunday...
W-NW winds gusting up to 20 kt on the open waters Sun will
shift to W-SW Sun night ahead of next front. Dry conditions Sun
into early Sun night, then visibility restrictions in patchy fog
mainly after midnight, then in a few showers toward daybreak.
Seas 4 ft or less.

Monday and Tuesday...
Showers and patchy fog will reduce visibility through most of
the period. Chance of thunderstorms Mon into Mon night. S-SE
winds may gust up to 20 kt at times Mon-Mon night. Seas may
approach 5 ft on the southern outer waters. Showers may push
offshore during Tue.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Sipprell/EVT
NEAR TERM...Sipprell/EVT
SHORT TERM...Sipprell
LONG TERM...EVT
AVIATION...Sipprell/EVT
MARINE...Sipprell/EVT
Hazardous weather outlook, Aug 3, 5:28 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
528 PM EDT Thu Aug 3 2017

MAZ002-003-008>011-042130-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
528 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

There is a low risk of isolated thunderstorms this evening. The main
threat will be locally heavy rainfall.

Dense fog may develop around or after midnight tonight which may
reduce visibility to one-quarter of a mile or less. This may lead to
hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong thunderstorms are possible on Saturday. The main
threats will be gusty winds and heavy rain.

Dense fog may linger into Friday morning before dissipating, then
may redevelop late Friday and last into Saturday morning. Visibility
may lower to one-quarter of a mile or less.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-017-018-042130-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
528 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for eastern Massachusetts and
southeastern Massachusetts.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dense fog may develop late Friday night and last into Saturday
morning. Visibility may lower to one-quarter of a mile or less. This
may lead to hazardous travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ004>007-012-014>016-019>024-026-RIZ001>008-042130-
Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Southern Worcester MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
528 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
and Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong thunderstorms are possible Saturday. The main threats
will be locally heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-042130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
528 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 3, 6:03 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
603 PM EDT THU AUG 3 2017

MAZ002-032245-
Western Franklin MA-
603 PM EDT THU AUG 3 2017

...Strong Thunderstorm in northwestern Franklin County...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rowe, or 11 miles east of North Adams, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.  Torrential rain will also result in some localized street
flooding.

Locations impacted include...
Monroe, Charlemont, Heath and Rowe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4263 7292 4273 7295 4273 7284 4266 7279
TIME...MOT...LOC 2202Z 249DEG 14KT 4270 7290

Frank
Special weather statement, Aug 3, 7:28 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
728 PM EDT THU AUG 3 2017

MAZ002-003-040015-
Western Franklin MA-Eastern Franklin MA-
728 PM EDT THU AUG 3 2017

...Strong Thunderstorm in north central Franklin County...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colrain, or 8 miles northwest of Greenfield, moving northeast at 10
mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.  Heavy rain may also result in some street flooding.

Locations impacted include...
Bernardston, Colrain and Leyden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4273 7260 4266 7258 4265 7275 4274 7277
TIME...MOT...LOC 2327Z 242DEG 11KT 4269 7272

Frank
Special weather statement, Aug 3, 8:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
836 PM EDT THU AUG 3 2017

MAZ003-040100-
Eastern Franklin MA-
836 PM EDT THU AUG 3 2017

...Strong Thunderstorms Developing in north central Franklin
County...

At 835 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gill, or near Greenfield, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Greenfield, Montague, Northfield, Bernardston, Erving and Gill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4260 7257 4266 7257 4271 7245 4262 7241
TIME...MOT...LOC 0035Z 246DEG 15KT 4265 7252

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:04 PM EDTSpecial Weather StatementBOXFranklin41 min
Aug 3, 9:50 PM EDTSpecial Weather StatementBOXFranklin40 min
Aug 3, 10:29 PM EDTSpecial Weather StatementBOXFranklin61 min
Aug 4, 12:07 PM EDTSpecial Weather StatementBOXHampden38 min
Aug 4, 1:22 PM EDTSpecial Weather StatementBOXHampden, Hampshire53 min
Aug 4, 2:31 PM EDTSpecial Weather StatementBOXHampden44 min
Aug 4, 2:48 PM EDTSpecial Weather StatementBOXWorcester42 min
Aug 4, 1:35 PM EDTSpecial Weather StatementBOX25 min
Aug 4, 2:04 PM EDTSpecial Weather StatementBOX41 min

Nearby

Special Weather Statements in Massachusetts, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.